Ask the Expert: “Will Lowering Cholesterol Cause Cataracts?”
Answer from J. Michael Roach, M.D.
ECA Comprehensive Ophthalmologist and Cataract Surgeon
There has been considerable debate for several years that statins may increase the risk of cataract formation. A recent study published last month (JAMA Ophthalmology online, Sept. 2013) found statin users to be more likely to develop cataracts when compared to those who didn’t take statins. The debate continues.
One study (BMJ 2001;323:375, published 2001) even found that statins may promote eye health by lowering the risk for macular degeneration, a potentially blinding eye disease.
What to do?
Ask your doctors to help you weigh the risks and benefits of taking a statin. Lowering one’s risk for heart attack, stroke, and other potentially serious problems of the vascular system appear be of the utmost importance. If, indeed, statins increase cataract growth, the surgery for cataracts is generally safe and highly effective.
J. Michael Roach M.D. is a Board Certified Comprehensive Ophthalmologist. His undergraduate degree is from Davidson College and his medical school degree is from the Medical College of Georgia. He completed his residency training at Wake Forest University. Dr. Roach joined Eye Consultants of Atlanta in 1999 and practices at the Cumberland location, 404-351-2220.